The Effects of Antibiotics on Seizure Medications

Seizure medicines can affect the way the body handles antibiotics. But the reverse is also true: some antibiotics affect levels of seizure medicines. If you are taking doxycycline (Vibramycin) for anthrax exposure or any other purpose and you also take carbamazepine (Tegretol, Carbatrol), your doctor should be aware that carbamazepine decreases the level of doxyclycline and other antibiotics in your blood, which could make seizures more likely.

Ciprofloxacin (Cipro) has the same kind of effect on phenytoin (Dilantin)-a double whammy in view of its potential seizure-causing qualities.

Another common antibiotic, erythromycin, on the other hand, has been found to raise blood levels of Tegretol. So watch out for side effects if your doctor prescribes erythromycin or a few other antibiotics of a similar kind.

To learn more about these medicines and epilepsy in general, check out these websites:

http://www.Epilepsyfoundation.org/
The U.S. national organization that works for people affected by seizures. A good place to get reliable information, especially on legal affairs and community services.

http://www.Intelihealth.com/
This site (owned by Aetna, the insurance firm) uses information from Harvard Medical School and other sources. An easy way to find recent medical articles and information on medications.

http://www.WebMD.org/
A medical news site with features, chat, and links to commercial sponsors.

Join Our Newsletter

Want to get notified about new devices? Stay up to date with the latest epilepsy news and stories from the community.